Alert archive / Alabama / Tornado Warnings in 1998
Tornado Warning 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 17, 1998, 8:39 PM CDT for Coffee County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 1998, 8:39 PM CDT (01:39 UTC)
- Expired
- Apr 17, 1998, 9:25 PM CDT
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 51 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:00 PM CDT | Hail 1.75 | Elba, AL | Golfball sized hail reported two miles south of Elba. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 180139 RRA TORTLH ALC031-180225- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 939 PM EDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * TORNADO WARNING FOR... COFFEE COUNTY IN SOUTHEASTERN ALABAMA * UNTIL 925 PM CDT (1025 PM EDT) * AT 834 PM CDT... DOPPLER RADAR INDICATED A TORNADO 18 MILES SOUTHWEST OF ELBA...APPROACHING THE WESTERN COUNTY BORDER NEAR OPP...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ELBA BY 905 PM CDT GOODMAN BY 905 PM CDT NEW BROCKTON BY 915 PM CDT TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT WHEN THEY ARE DIIFICULT TO RECOGNIZE. SEEK REFUGE IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 17, 7:30 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 17, 7:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 830 PM EDT FRI APR 17 1998 FRONT TO OUR WEST NOW LIFTING NORTH WITH ALL THE CONVECTIVE ACTIVITY NOW JUST NORTH AND WEST OF THE CWA. SUSPECT THAT IS WERE ALMOST ALL OF IT WILL REMAIN REST OF THE EVENING AS BOUNDARY SHOULD CONTINUE TO MOVE A LITTLE MORE NORTH PER ALL MODEL FCSTS. GREATEST THREAT WILL REMAIN OVER SE AL. AIRMASS OVER SW GA AND BIG BEND STILL REMAINS SLIGHTLY CAPPED ALTHOUGH 00Z UPPER AIR DATA SHOWS THIS INVERSION HAS WEAKENED CONSIDERABLY SINCE 12Z. LOOKS LIKE ST WILL REMAIN OVER AREA THROUGHOUT THE NIGHT. DEW POINTS 5 TO 10 DEGREES HIGHER THAN WHAT MODELS FCST. GUIDNC TEMPS TOO LOW TONIGHT. WILL INCRS MIN TEMPS OVER THE BIG BEND INTO THE 65 TO 70 DEGREE RANGE. FCST MIN TEMPS OVER SW GA ALSO LOOK TOO LOW. 10
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:13 PM CDT | Severe Thunderstorm Warning | TAE | Dale | 42 min |
| Apr 17, 9:28 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 47 min |
| Apr 17, 10:09 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 36 min |
Nearby
Tornado Warnings in Alabama, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.